Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 29, 2012, 5:07 PM EDT for Aroostook County, Piscataquis County, Somerset County, Maine. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2012, 5:07 PM EDT (21:07 UTC)
- Expired
- Jun 29, 2012, 6:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 177 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:20 PM EDT | TSTM WND DMG | Daaquam, ME | SEVERAL LARGE TREES DOWN |
| Jun 29, 5:25 PM EDT | HAIL 1 | Daaquam, ME | QUARTER SIZE HAIL PERSISTED FOR ABOUT 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
579
WUUS51 KCAR 292107
SVRCAR
MEC003-021-025-292200-
/O.NEW.KCAR.SV.W.0010.120629T2107Z-120629T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
507 PM EDT FRI JUN 29 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
WEST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...LAC FRONTIERE...DAAQUAM...CLAYTON
LAKE...
NORTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
THIS INCLUDES THE CITY OF ST. JUSTE...
* UNTIL 600 PM EDT
* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NINE-MILE BRIDGE TO 14 MILES
WEST OF BILLY-JACK DEPOT...OR ALONG A LINE EXTENDING FROM 12 MILES
NORTHWEST OF CLAYTON LAKE TO 23 MILES SOUTHWEST OF ST. JUSTE...AND
MOVING EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAKER
LAKE...CHURCHILL DAM...TAMWAY...CHAMBERLAIN LAKE AND CAUCOMGOMOC
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4605 7030 4607 7032 4613 7025 4619 7031
4631 7022 4635 7021 4642 7006 4670 7001
4685 6986 4680 6901 4601 6952 4597 7032
4602 7033
TIME...MOT...LOC 2107Z 279DEG 31KT 4672 6967 4628 7027
$$
DUDA1 follow-up statement
830
WWUS51 KCAR 292134
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
534 PM EDT FRI JUN 29 2012
MEC003-021-025-292200-
/O.CON.KCAR.SV.W.0010.000000T0000Z-120629T2200Z/
PISCATAQUIS ME-SOMERSET ME-AROOSTOOK ME-
534 PM EDT FRI JUN 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR WEST CENTRAL AROOSTOOK...NORTH CENTRAL SOMERSET AND NORTHWESTERN
PISCATAQUIS COUNTIES...
AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF CLAYTON
LAKE TO BILLY-JACK DEPOT...OR ALONG A LINE EXTENDING FROM 9 MILES
NORTHEAST OF CLAYTON LAKE TO 22 MILES SOUTH OF ST. JUSTE...MOVING
EAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHURCHILL DAM...TAMWAY...CHAMBERLAIN LAKE AND CAUCOMGOMOC LAKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4605 7030 4607 7032 4613 7025 4619 7031
4631 7022 4635 7021 4642 7006 4670 7001
4685 6986 4680 6901 4601 6952 4597 7032
4602 7033
TIME...MOT...LOC 2134Z 279DEG 31KT 4668 6933 4624 6994
$$
DUDAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:50 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 29, 3:50 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 350 PM EDT FRI JUN 29 2012 .SYNOPSIS... A SERIES OF DISTURBANCES WILL CROSS THE REGION THROUGH THE WEEKEND KEEPING UNSETTLED CONDITIONS ACROSS THE AREA. && .NEAR TERM /THROUGH SATURDAY/... CONVECTION IS STARTING TO FIRE UP ACROSS EXTREME NORTHWEST MAINE AS OF LATE THIS AFTERNOON IN ADVANCE OF AN APPROACHING SHORT WAVE ACROSS SOUTHWEST QUEBEC. STILL EXPECTING CONVECTION TO CONTINUE TO DEVELOP ACROSS NORTHWEST MAINE AND EVENTUALLY PROGRESS EASTWARD INTO THE REMAINDER OF NORTHERN MAINE AS THE SHORT WAVE CONTINUES TO MOVE EAST. WILL CONTINUE TO MENTION GUSTY WINDS AND SMALL HAIL WITH ANY THUNDERSTORMS. STILL APPEARS THE GREATEST THREAT WILL BE ACROSS FAR NORTHERN MAINE WITH LESSER CHANCE THE FURTHER SOUTH WHERE THINGS APPEAR A LITTLE MORE STABLE. ANY CONVECTION SHOULD DIMINISH LATER THIS EVENING WITH PARTLY TO MOSTLY CLOUDY SKIES EXPECTED. LOW TONIGHT WILL BE IN THE UPPER 50S TO LOWER 60 ACROSS THE REGION. EXPECT PARTLY TO MOSTLY SUNNY SKIES TO START OUT THE DAY ON SATURDAY. HOWEVER...ANOTHER ROUND OF SHOWERS AND SCT THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN DURING SATURDAY AFTERNOON AS THE NEXT UPPER LEVEL DISTURBANCE APPROACHES THE REGION. ANY CONVECTION SHOULD MAINLY BE NORTH OF A CLAYTON LAKE TO HOULTON LINE. HIGHS ON SATURDAY WILL RANGE FROM THE UPPER 70S TO LOWER 80S NORTH AND LOW TO MID 80S DOWNEAST...BUT COOLER ALONG THE COAST. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... CONVECTION IN NORTHERN ZONES...NORTH OF HOULTON...IS EXPECTED GRADUALLY WIND DOWN BEFORE MIDNIGHT AS THE COLD FRONT SLOWLY CROSSES THE STATE. LOWS WILL BE IN THE UPPER 50S TO LOW 60S. FOG IS AN OUTSIDE POSSIBILITY FOR THESE ZONES DEPENDING ON HOW MUCH RAIN FALLS AS WINDS WILL BE LIGHT AND SKIES WILL CLEAR. THE OTHER VARIABLE WILL BE WHETHER NOCTURNAL THUNDERSTORMS FORM TOWARDS THE COAST AS THE FRONT WILL ALIGN ITSELF ALONG THE DOWN EAST COAST BY DAYBREAK SUNDAY. THE COLD FRONT IS EXPECTED TO HAVE MOVED JUST SOUTH OF THE STATE FOR SUNDAY. THIS MEANS A GENERALLY DRY DAY WITH NORTHWEST FLOW. THE DRY NW FLOW CONTINUES FOR SUNDAY NIGHT WITH LOWS DROPPING INTO THE MID TO UPPER 50S. AN UPPER TROUGH CROSSES THE AREA MONDAY AND WILL PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HIGHS WILL REACH THE MID TO UPPER 70S. THE SHOWERS AND THUNDERSTORMS CONTINUE INTO THE EVENING. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE UPPER TROUGH IS EXPECTED TO REMAIN IN THE AREA FOR TUESDAY. THIS MEANS THE THREAT OF INSTABILITY LINGERS FOR THE AFTERNOON INTO THE EARLY EVENING. WHILE SKIES SHOULD CLEAR FOR TUESDAY NIGHT AND ALLOW LOWS IN THE LOW TO MID 50S...ANOTHER SHORTWAVE RACES TOWARDS THE FORECAST AREA WEDNESDAY. THIS SYSTEM WILL PROVIDE A CLOUDY DAY WITH SHOWERS AND POSSIBLY AN AFTERNOON THUNDERSTORM. THIS SYSTEM WILL GRADUALLY DEPART THURSDAY EVENING AND HIGH PRESSURE IS EXPECTED TO BUILD FRIDAY. HIGHS DURING THE PERIOD ARE EXPECTED TO BE IN THE MID 70S TO NEAR 80F AND LOWS WILL BE IN THE UPPER 50S TO NEAR 60F. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... NEAR TERM: SCT TSTMS MAY AFFECT THE NORTHERN TERMINALS...KFVE...KCAR KPQI...KHUL THROUGH EARLY THIS EVENING. CONDITIONS SHOULD GENERALLY BE VFR BUT COULD BRIEFLY DECLINE TO MVFR/IFR IN ANY HEAVIER CONVECTION. CONDITIONS SHOULD REMAIN VFR MOST OF SATURDAY BUT ONCE AGAIN SCT CONVECTION MAY AFFECT THE NORTHERN TERMINALS WITH BRIEF MVFR/IFR CONDITIONS POSSIBLE. SHORT TERM: GENERALLY VFR OUTSIDE OF SHOWERS AND THUNDERSTORMS. && .MARINE... NEAR TERM: WINDS WILL REMAIN BELOW SCA LEVELS THROUGH SATURDAY. SEAS WILL REMAIN BELOW SCA LEVELS THROUGH TONIGHT AND MOST OF SATURDAY...BUT COULD APPROACH SCA LEVELS LATE SATURDAY AFTERNOON. SHORT TERM: AN SCA FOR HAZARDOUS SEAS IS POSSIBLE SATURDAY NIGHT. IT IS TOO CLOSE TO CALL RIGHT NOW AND WILL HOLD OFF FOR NOW. SEAS COULD REACH 6 FT IN A SOUTH SWELL. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA SHORT TERM...MCW LONG TERM...MCW AVIATION...DUDA MARINE...DUDA/MCW
Hazardous weather outlook, Jun 29, 4:18 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 418 PM EDT FRI JUN 29 2012 MEZ001>006-010-011-015>017-029>032-302030- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 418 PM EDT FRI JUN 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TONIGHT. AN UPPER LEVEL DISTURBANCE AND COLD FRONT CROSSING THE AREA WILL PRODUCE THUNDERSTORMS ACROSS THE REGION THE REMAINDER OF THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-302030- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 418 PM EDT FRI JUN 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:25 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 50 min |
| Jun 29, 5:22 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 53 min |
| Jun 29, 5:30 PM EDT | Flash Flood Warning | CAR | Aroostook | 2 hr |
| Jun 29, 5:56 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 64 min |
| Jun 29, 6:04 PM EDT | Flash Flood Warning | CAR | Aroostook | 99 min |
| Jun 29, 6:13 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 62 min |
| Jun 29, 6:24 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 66 min |
| Jun 29, 6:40 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 50 min |
| Jun 29, 6:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 47 min |
| Jun 29, 7:29 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 19 min |
| Jun 29, 7:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 59 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.